Alert archive / Texas / Tornado Warnings in 2009

Tornado Warning 10, NWS Lubbock, TX

April 16, 2009Crosby County, Lubbock County, Texas

NWS Lubbock, TX issued this tornado warning at Apr 16, 2009, 6:00 PM CDT for Crosby County, Lubbock County, Texas. It was in force for 45 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 16, 2009, 6:00 PM CDT (23:00 UTC)
Expired
Apr 16, 2009, 6:45 PM CDT
In force
45 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon

Counties Crosby County, TX, Lubbock County, TX

The radar

The Lubbock radar (KLBB), 29 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 16, 6:00 PM CDTTSTM WND DMG6 Se Idalou, TXDAMAGE TO BARN
Apr 16, 6:18 PM CDTHAIL 1.75Lorenzo, TXCOVERING GROUND
Apr 16, 6:30 PM CDTTORNADO 01 W Ralls, TXAPPARENT TORNADO REPORTED ON CO RD 131...BETWEEN LORENZO AND RALLS.
Apr 16, 6:45 PM CDTTORNADO2 Wsw Ralls, TXBRIEF TOUCHDOWN.
Apr 16, 6:51 PM CDTFUNNEL CLOUDRalls, TXFUNNEL CLOUD DEVELOPING OVER RALLS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 16, 2:42 PM CDTSevere Thunderstorm WatchSPC7 hr
Apr 16, 4:42 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.0 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2009-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 525 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2009-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 320 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
525 J/kg
Mixed-layer CIN
-282 J/kg
Mixed-layer LCL
678 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
320 m²/s²
0-3 km storm-relative helicity
252 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLUB 162300
TORLUB
TXC107-303-162345-
/O.NEW.KLUB.TO.W.0010.090416T2300Z-090416T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
600 PM CDT THU APR 16 2009

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* TORNADO WARNING FOR...
  WESTERN CROSBY COUNTY IN NORTHWEST TEXAS.
  EASTERN LUBBOCK COUNTY IN NORTHWEST TEXAS.

* UNTIL 645 PM CDT

* AT 558 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THE MOST       
  DANGEROUS PART OF THIS STORM WAS LOCATED JUST NORTH OF RANSOM      
  CANYON...MOVING EAST AT 20 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE RANSOM CANYON...
  RALLS AND LORENZO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO MAY FORM AT ANY TIME...TAKE COVER NOW ABANDON MOBILE HOMES
AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 7 4 5 1 2 9 0.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FRIDAY MORNING
FOR THE PANHANDLE AND NORTHWEST TEXAS.

&&

LAT...LON 3379 10136 3354 10135 3351 10170 3362 10172
TIME...MOT...LOC 2259Z 248DEG 16KT 3356 10164

$$
1 follow-up statement
000 
WWUS54 KLUB 162319
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
619 PM CDT THU APR 16 2009

TXC107-303-162345-
/O.CON.KLUB.TO.W.0010.000000T0000Z-090416T2345Z/
CROSBY TX-LUBBOCK TX-
619 PM CDT THU APR 16 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM CDT FOR EASTERN
LUBBOCK AND WESTERN CROSBY COUNTIES...

AT 618 PM CDT...TRAINED WEATHER SPOTTERS REPORTED GOLFBALL SIZE HAIL 
FALLING AND COVERING THE GROUND IN LORENZO. THIS SEVERE THUNDERSTORM 
REMAINS CAPABLE OF PRODUCING A TORNADO.  THE MOST DANGEROUS PART OF 
THIS STORM WAS LOCATED NEAR LORENZO...MOVING NORTHEAST AT 20 MPH.

SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE RALLS AND LORENZO.

A TORNADO MAY FORM AT ANY TIME...TAKE COVER NOW ABANDON MOBILE HOMES
AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
IN LUBBOCK AT 8 0 6 7 4 5 1 2 9 0.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FRIDAY MORNING
FOR THE PANHANDLE AND NORTHWEST TEXAS.

LAT...LON 3356 10160 3367 10161 3379 10136 3354 10135
TIME...MOT...LOC 2319Z 242DEG 16KT 3362 10155

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this tornado warning went out at Apr 16, 2:14 PM CDT, 3 hours 46 minutes earlier.

Area forecast discussion, Apr 16, 2:14 PM CDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
214 PM CDT THU APR 16 2009

.SHORT TERM...
STORM INITIATION HAS COMMENCED ALONG THE DRYLINE LOCATED ALONG A
LINE FROM EAST OF NAZARETH...TO COTTON CENTER TO EAST OF PLAINS AS
OF 19Z. THUNDERSTORMS ACROSS THE NORTHERN PORTION OF THE DRYLINE
APPEAR TO BE STRONG PER THE RADAR. CU CONTINUES TO DEEPEN ACROSS
THE REMAINDER OF THE LINE. AS THE UPPER LEVEL SYSTEM SLOWLY DRAWS
NEAR THE REGION /NEAR THE FOUR-CORNERS REGION/ AND LOW LEVEL
MOISTURE CONTINUE TO GRADUALLY RISE OFF THE CAPROCK...IT IS
EXPECTED THAT THE FAVORED AREA OF SEVERE THUNDERSTORMS WILL BE
JUST WEST OF THE CAPROCK AND THEN EXPAND EASTWARD THROUGH THE
LATE AFTERNOON HOURS.

HOWEVER...THERE IS UNCERTAINTY TO THE EXTENT OF THE EASTWARD
PROPAGATION OF THE DRYLINE...DUE TO THE UPPER LOW INDUCING HEIGHT
FALLS ACROSS THE AREA...WHICH CAN SLOW DOWN THE EASTWARD
PROGRESSION. WILL CONTINUE TO MONITOR THE WEATHER SITUATION.

&&

.LONG TERM...
THE POTENT UPPER LEVEL LOW PRESSURE SYSTEM WILL SLOWLY PROPAGATE
ENEWD ACROSS SOUTHWEST KANSAS FRIDAY NIGHT/SATURDAY MORNING. THE
BETTER MOISTURE...CAPE VALUES AND LIFTED INDICES GETS SHIFTED EAST
OF THE SOUTH PLAINS...AS A COLD FRONT PUSHES SOUTH ACROSS THE CWA
ON SATURDAY. GUIDANCE MODELS HINT AT THE MAIN CAA SWEEPING SOUTH
ACROSS THE REGION SUNDAY. THUS...SINCE THE AIR BEHIND THE MAIN
PUSH IS ONLY SLIGHTLY COOLER...HIGH TEMPS SUNDAY WILL ONLY BE
AT/SLIGHTLY BELOW NORMAL.

THEREAFTER...AS THE UPPER SYSTEM TRANSLATES TO THE NORTHEAST...DRY
AND QUIET WEATHER IS EXPECTED AS UPPER LEVEL RIDGING ACROSS THE
WESTERN CONUS COMMENCES. WITH UPPER LEVEL RIDING AND SFC HIGH
PRESSURE NEAR THE REGION...SFC WINDS WILL BE OUT OF THE NORTH SUNDAY
THROUGH MONDAY BEFORE BECOMING SOUTHERLY THROUGHOUT THE REST OF THE
EXTENDED FORECAST. BY WEDNESDAY...THE UPPER AMPLIFIED RIDGE IS
PROGGED TO FLATTEN A BIT DUE TO THE NEXT INCOMING PACIFIC NORTHWEST
SYSTEM.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        38  63  35  63  41 /  40  20  20  10  10
TULIA         42  65  36  66  43 /  50  20  20  10  10
PLAINVIEW     43  65  37  67  44 /  50  20  20  10  10
LEVELLAND     43  68  39  72  44 /  40  10  10  10  10
LUBBOCK       47  70  41  73  46 /  50  10  10  10  10
DENVER CITY   42  70  37  74  43 /  40  10   0  10  10
BROWNFIELD    44  70  39  73  44 /  50  10  10  10  10
CHILDRESS     52  71  46  72  48 /  80  30  20  10  10
SPUR          49  71  44  75  48 /  70  20  10  10  10
ASPERMONT     53  73  46  77  49 /  80  20  10  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

29
Hazardous weather outlook, Apr 16, 11:26 AM CDT, 6 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
1126 AM CDT THU APR 16 2009

TXZ021>044-171630-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1126 AM CDT THU APR 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

CONVECTIVE

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON
THROUGH TONIGHT ACROSS THE SOUTH PLAINS AND ROLLING PLAINS.
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A DRYLINE THAT WILL BE
LOCATED ACROSS THE CENTRAL SOUTH PLAINS BY THIS AFTERNOON. ANY
STORMS THAT DO DEVELOP WILL BE CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS. INITIAL ACTIVITY WILL MOVE EAST INTO THE ROLLING
PLAINS TONIGHT...WITH A SECOND AREA OF THUNDERSTORMS REDEVELOPING
LATER TONIGHT ALONG THE STATE LINE AND THEN PUSHING EAST ACROSS
THE REGION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS COULD LINGER ACROSS THE ROLLING PLAINS FRIDAY
MORNING BEFORE PUSHING EAST OF THE AREA FRIDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON ACROSS THE CENTRAL
SOUTH PLAINS AND ROLLING PLAINS...AND AREAWIDE LATER TONIGHT.

JORDAN

In the hours before

Local storm report, Apr 16, 5:14 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
514 PM CDT THU APR 16 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0507 PM     HAIL             WOODROW                 33.45N 101.84W
04/16/2009  E1.00 INCH       LUBBOCK            TX   TRAINED SPOTTER

&&

EVENT NUMBER 00370

ST
Local storm report, Apr 16, 5:20 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
520 PM CDT THU APR 16 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0518 PM     HAIL             0 N POST                33.19N 101.38W
04/16/2009  E0.88 INCH       GARZA              TX   LAW ENFORCEMENT

&&

EVENT NUMBER 00371

MCZ
Local storm report, Apr 16, 5:32 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
532 PM CDT THU APR 16 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             LUBBOCK                 33.58N 101.86W
04/16/2009  E0.88 INCH       LUBBOCK            TX   TRAINED SPOTTER

            HAIL AND WATER OVER THE ROAD AT THE INTERSECTION OF THE
            N. LOOP AND IDALOU HWY.

&&

EVENT NUMBER 00372

ST
Local storm report, Apr 16, 5:38 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
538 PM CDT THU APR 16 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0522 PM     HAIL             1 SSE LUBBOCK           33.57N 101.85W
04/16/2009  E1.50 INCH       LUBBOCK            TX   TRAINED SPOTTER

            I 27 AND 34TH STREET

&&

EVENT NUMBER 00373

MCZ
Local storm report, Apr 16, 5:43 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
543 PM CDT THU APR 16 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0522 PM     HAIL             1 SSE LUBBOCK           33.57N 101.85W
04/16/2009  E1.50 INCH       LUBBOCK            TX   TRAINED SPOTTER

&&

EVENT NUMBER 00374

ST
Local storm report, Apr 16, 5:49 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
549 PM CDT THU APR 16 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0535 PM     FUNNEL CLOUD     3 NNW LORENZO           33.71N 101.55W
04/16/2009                   CROSBY             TX   FIRE DEPT/RESCUE

            REPORTED BY RALLS FIRE DEPT

&&

EVENT NUMBER 00375

MCZ

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 2:04 PM CDTSevere Thunderstorm WarningLUBSwisher56 min
Apr 16, 2:51 PM CDTSevere Thunderstorm WarningLUBSwisher39 min
Apr 16, 2:55 PM CDTSevere Thunderstorm WarningLUBHockley, Lamb55 min
Apr 16, 3:00 PM CDTTornado WarningLUBSwisher30 min
Apr 16, 3:23 PM CDTTornado WarningLUBSwisher52 min
Apr 16, 3:35 PM CDTSevere Thunderstorm WarningLUBHale, Swisher40 min
Apr 16, 3:39 PM CDTAreal Flood AdvisoryLUBSwisher111 min
Apr 16, 3:41 PM CDTSevere Thunderstorm WarningLUBLamb49 min
Apr 16, 3:50 PM CDTSevere Thunderstorm WarningLUBHockley, Lubbock, Lynn, Terry55 min
Apr 16, 3:59 PM CDTSevere Thunderstorm WarningLUBCastro, Hale, Swisher46 min
Apr 16, 4:01 PM CDTSevere Thunderstorm WarningLUBCastro, Hale, Lamb44 min
Apr 16, 4:05 PM CDTTornado WarningLUBSwisher40 min
Apr 16, 4:28 PM CDTTornado WarningLUBLubbock47 min
Apr 16, 4:39 PM CDTTornado WarningLUBCastro, Swisher21 min
Apr 16, 4:41 PM CDTAreal Flood AdvisoryLUBLubbock109 min
Apr 16, 4:41 PM CDTSevere Thunderstorm WarningLUBGarza, Lynn64 min
Apr 16, 4:43 PM CDTSevere Thunderstorm WarningLUBHale62 min
Apr 16, 4:45 PM CDTSevere Thunderstorm WarningLUBCrosby, Floyd, Hale, Lubbock26 min
Apr 16, 4:54 PM CDTSevere Thunderstorm WarningLUBSwisher66 min
Apr 16, 5:01 PM CDTTornado WarningLUBCrosby, Floyd, Hale, Lubbock44 min
Apr 16, 5:12 PM CDTAreal Flood WarningLUBSwisher3 hr
Apr 16, 5:18 PM CDTTornado WarningLUBLubbock42 min
Apr 16, 5:32 PM CDTTornado WarningLUBGarza43 min
Apr 16, 5:42 PM CDTSevere Thunderstorm WarningLUBGarza33 min
Apr 16, 5:54 PM CDTSevere Thunderstorm WarningLUBCrosby, Floyd66 min
Apr 16, 5:57 PM CDTSevere Thunderstorm WarningLUBSwisher33 min
Apr 16, 6:15 PM CDTSevere Thunderstorm WarningLUBCrosby, Dickens, Garza, Kent60 min
Apr 16, 6:15 PM CDTSevere Thunderstorm WarningLUBHale, Lubbock45 min
Apr 16, 6:33 PM CDTTornado WarningLUBGarza, Kent42 min
Apr 16, 6:34 PM CDTSevere Thunderstorm WarningLUBFloyd34 min
Apr 16, 6:42 PM CDTTornado WarningLUBCrosby48 min
Apr 16, 6:43 PM CDTSevere Thunderstorm WarningLUBHale, Lubbock32 min
Apr 16, 6:44 PM CDTTornado WarningLUBGarza31 min
Apr 16, 6:52 PM CDTSevere Thunderstorm WarningLUBGarza, Lynn23 min

Nearby

Tornado Warnings in Texas, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.